Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 25, NWS Amarillo, TX

April 3, 201820 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Apr 3, 2018, 3:55 AM CDT for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Apr 3, 2018, 9:00 AM CDT. It was in force for 10 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 3:55 AM CDT (08:55 UTC)
In effect from
Apr 3, 2018, 9:00 AM CDT
Expired
Apr 3, 2018, 7:00 PM CDT
In force
10 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:10 AM CDTHIGH SUST WINDS 461 Ssw Panhandle, TX
Apr 3, 9:15 AM CDTNON-TSTM WND GST 5812 Sw Claude, TX
Apr 3, 9:19 AM CDTNON-TSTM WND GST 58Goodnight, TX
Apr 3, 9:20 AM CDTNON-TSTM WND GST 5812 Ne Eva, OK
Apr 3, 9:35 AM CDTHIGH SUST WINDS 403 Ene Perryton, TX
Apr 3, 9:35 AM CDTHIGH SUST WINDS 447 Sse Amarillo, TX
Apr 3, 9:40 AM CDTNON-TSTM WND GST 581 Nnw Stinnett, TX
Apr 3, 9:44 AM CDTNON-TSTM WND GST 601 Nnw Stinnett, TX
Apr 3, 9:47 AM CDTHIGH SUST WINDS 443 Nnw Palo Duro Canyon, TX
Apr 3, 10:14 AM CDTHIGH SUST WINDS 436 Ene Amarillo, TX
Apr 3, 10:18 AM CDTNON-TSTM WND GST 6212 Sw Claude, TX
Apr 3, 11:00 AM CDTHIGH SUST WINDS 412 E Pampa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4946 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS84 KAMA 030855
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
355 AM CDT Tue Apr 3 2018

OKZ001>003-TXZ001>014-016>019-032130-
/O.UPG.KAMA.FW.A.0022.180403T1400Z-180404T0000Z/
/O.NEW.KAMA.FW.W.0025.180403T1400Z-180404T0000Z/
/O.NEW.KAMA.FW.A.0023.180404T1900Z-180405T0200Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Deaf Smith-Randall-Armstrong-Donley-
355 AM CDT Tue Apr 3 2018

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES... 

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR 
ALL OF THE OKLAHOMA PANHANDLE AND ALL BUT THE FAR SOUTHEAST TEXAS
PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 9 AM this morning to 7 PM CDT this evening. A Fire
Weather Watch has also been issued. This Fire Weather Watch for
strong winds and low relative humidity is in effect from
Wednesday afternoon through Wednesday evening. The Fire Weather
Watch for today is no longer in effect.

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Deaf Smith...Randall...Armstrong and 
  Donley.

* 20 Foot Winds...For today: North and northeast 30 to 40 mph with
  gusts up to 60 mph, resulting in critical to extremely critical
  fire weather conditions. For Wednesday: South and southwest at
  20 to 30 mph with gusts up to 40 mph, resulting in critical fire
  weather conditions.

* Relative Humidity...As low as 12 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Critical and extremely critical fire weather conditions
  will begin today around 9 AM CDT and end around 7 PM CDT.
  Critical fire weather conditions will be possible on Wednesday
  between 2 PM CDT and 9 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

TXZ015-020-032130-
/O.UPG.KAMA.FW.A.0022.180403T1400Z-180404T0000Z/
/O.NEW.KAMA.FW.W.0025.180403T1400Z-180404T0000Z/
Wheeler-Collingsworth-
355 AM CDT Tue Apr 3 2018

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE 
FAR SOUTHEAST TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 9 AM this morning to 7 PM CDT this evening. The Fire
Weather Watch for today is no longer in effect.

* Affected Area...In Texas...Wheeler and Collingsworth.

* 20 Foot Winds...North 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 15 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Critical and extremely critical fire weather 
  conditions will begin around 9 AM CDT and end around 7 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Cockrell

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
791 
WWUS84 KAMA 032245
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
545 PM CDT Tue Apr 3 2018

OKZ001>003-TXZ001>014-016>019-041200-
/O.CON.KAMA.FW.W.0025.000000T0000Z-180404T0000Z/
/O.CON.KAMA.FW.A.0023.180404T1900Z-180405T0200Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Deaf Smith-Randall-Armstrong-Donley-
545 PM CDT Tue Apr 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR ALL OF THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR ALL OF THE OKLAHOMA PANHANDLE AND 
MOST OF THE TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW RELATIVE 
HUMIDITY VALUES...

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Deaf Smith...Randall...Armstrong and 
  Donley.

* 20 Foot Winds...North to northeast winds of 20 to 25 mph with
  higher gusts will diminish after 7 PM this evening. On
  Wednesday, southwest winds of 20 to 30 mph with higher gusts are
  expected. 

* Relative Humidity...As low as 10 percent through 7 PM today. On
  Wednesday, minimum relative humidity values of 12 to 15 percent
  are anticipated. 

* Red Flag Threat Index...3 to 4 through 7 PM today, and 3 to 5 on
  Wednesday. 

* Timing...Ongoing critical fire weather conditions will end
  around 7 PM this evening. Critical fire weather conditions are
  forecast to return on Wednesday between 2 PM CDT and 9 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

TXZ015-020-040000-
/O.CON.KAMA.FW.W.0025.000000T0000Z-180404T0000Z/
Wheeler-Collingsworth-
545 PM CDT Tue Apr 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR THE FAR SOUTHEAST TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES...

* Affected Area...In Texas...Wheeler and Collingsworth.

* 20 Foot Winds...North to northeast winds of 20 to 25 mph with
  higher gusts will diminish after 7 PM this evening. 

* Relative Humidity...As low as 13 percent through 7 PM today. 

* Red Flag Threat Index...3 to 4 through 7 PM today. 
 
* Timing...Ongoing critical fire weather conditions will end
  around 7 PM this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Andrade

For more information from the National Weather Service 
visit... www.weather.gov/ama
495 
WWUS84 KAMA 040005
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
705 PM CDT Tue Apr 3 2018

OKZ001>003-TXZ001>014-016>019-041200-
/O.EXP.KAMA.FW.W.0025.000000T0000Z-180404T0000Z/
/O.CON.KAMA.FW.A.0023.180404T1900Z-180405T0200Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Deaf Smith-Randall-Armstrong-Donley-
705 PM CDT Tue Apr 3 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR ALL OF THE OKLAHOMA PANHANDLE AND
MOST OF THE TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY VALUES...
...RED FLAG WARNING HAS EXPIRED FOR ALL OF THE OKLAHOMA PANHANDLE
AND MOST OF THE TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES...

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Deaf Smith...Randall...Armstrong and 
  Donley.

* 20 Foot Winds...On Wednesday, southwest winds of 20 to 30 mph 
  with higher gusts are expected.

* Relative Humidity...On Wednesday, minimum relative humidity 
  values of 12 to 15 percent are anticipated.

* Red Flag Threat Index...3 to 5 on Wednesday.

* Timing...Critical fire weather conditions are forecast to 
  return on Wednesday between 2 PM CDT and 9 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

TXZ015-020-040115-
/O.EXP.KAMA.FW.W.0025.000000T0000Z-180404T0000Z/
Wheeler-Collingsworth-
705 PM CDT Tue Apr 3 2018

...RED FLAG WARNING HAS EXPIRED FOR THE FAR SOUTHEAST TEXAS
PANHANDLE DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES...

20 foot winds have diminished and relative humidities are
continuing to slowly rise this evening. As a result, the Red Flag
Warning has been allowed to expire at 7 PM CDT.

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:47 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 3, 12:47 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1247 AM CDT Tue Apr 3 2018

.AVIATION...
06Z Issuance...All sites will remain VFR through the period. Winds
will be southwesterly and 15-20 kts until around 09Z when a cold
front will swing winds northerly and gust 35-45 kts. Strong winds
will hang on until after 19Z when they should start to decrease to
gusts of 20-30 kts. Winds will ease after 00Z to aob 10kts and
begin swinging more easterly.

Beat

&&

.PREV DISCUSSION... /Issued 424 PM CDT Mon Apr 2 2018/

DISCUSSION...
Strong cold front to push south across the Panhandles late tonight
into Tuesday morning. Winds will shift to the north 20 to 35 mph
with higher gusts near 50 to 55 mph following the passage of the
cold front. A Wind Advisory or possibly a High Wind Warning may be
needed across portions of the forecast area after 12Z Tuesday but
decided to hold off for midnight shift to assess the situation for
location and timing. The strong northerly winds will persist
through about mid afternoon Tuesday before gradually subsiding.
Cold surface high to build into the forecast area Tuesday and
Tuesday night with freezing temps possible Tuesday night and
Wednesday morning. A Freeze Warning or Freeze Watch may be needed
by later shifts.

Surface trough to develop and deepen across eastern Colorado and
eastern New Mexico resulting in southwesterly winds to return
Wednesday and increase to around 15 to 25 mph with higher gusts.
Warmer and continued dry conditions expected. Another cold front
to move through the forecast area Thursday bringing much cooler
conditions late this week. 1035 to 1040 mb surface high builds
south across the Plains states late this week. Northwesterly flow
aloft allows for short wave troughs to approach the Panhandles by
Friday and Friday night bringing the possibility for precip later
this week. Precip expected to start off as cold rain Friday but
then possibly changing over to or mixing with freezing or frozen
by late Friday and Friday night mainly across the northern and
eastern portions of the forecast area. Current thinking is that
any precip should be light with trace amounts. Southerly winds to
return for the weekend, however a backdoor cold front will track
south and west across the forecast area Sunday.

Schneider

FIRE WEATHER...
A Fire Weather Watch has been issued from 9 AM until 7 PM for all
of the Texas and Oklahoma Panhandles Tuesday. Strong north 20 foot
winds of 20 to 35 mph with gusts near 45 to 55 mph and minimum
afternoon humidities of 10 to 15 percent will allow for critical
fire weather conditions. RFTIs will be in the 3 to 4 range across
most of the Panhandles.

Elevated to near critical fire weather conditions will be
possible Wednesday as 20 foot winds become southwesterly again and
increase to around 15 to 25 mph with higher gusts. Minimum
afternoon humidities will be near 15 percent Wednesday and as low
as 10 percent in localized areas. RFTIs of 1 to 2 will be
possible.

Elevated to critical fire weather conditions are also expected on
Sunday as mainly 20 foot westerly winds of 20 to 35 mph with
higher gusts over the southwestern half of the Panhandles and
northerly 20 foot winds of 15 to 25 mph with higher gusts across
the northeastern half of the area are expected. Minimum afternoon
humidities will range from 10 to 15 percent across the
southwestern Panhandles to around 20 to 25 percent across the
northeastern half Panhandles. RFTIs are forecast to be around 3 to
5 over the southwestern Panhandles with 1 to 2 elsewhere.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from 9 AM CDT this morning through this
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Fire Weather Watch from 9 AM CDT this morning through this
     evening for the following zones: Beaver...Cimarron...Texas.

&&

16/3
Hazardous weather outlook, Apr 3, 3:55 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
355 AM CDT Tue Apr 3 2018

OKZ001>003-TXZ001>020-032115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
355 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical to extremely critical fire weather conditions are
expected today across all of the Panhandles. A Red Flag Warning
will be in effect today for all of the Panhandles. Strong north
winds of 30 to 45 mph with higher gusts are expected. A High Wind
Warning will be in effect for the north-central and northeast
parts of the Combined Panhandles, and a Wind Advisory will be in
effect for the northwest, central, east-central and southeast
parts of the Combined Panhandles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical fire weather conditions are likely again on
Wednesday across all of the area due to strong southwest winds and
low relative humidity values. A Fire Weather Watch will be in
effect on Wednesday for all of the Oklahoma Panhandle and for all
but the far southeast Texas Panhandle.

Elevated to critical fire weather conditions may develop on
Sunday across the southwest half of the Combined Oklahoma and
Texas Panhandles due to breezy west winds and low relative
humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical to extremely critical fire weather conditions today, and
for elevated to critical fire weather conditions again Wednesday
and Sunday.

Cockrell

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:54 AM CDTHigh Wind WarningAMAHansford, Ochiltree, Sherman11 hr
Apr 3, 3:54 AM CDTWind AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Donley, Gray and 7 more11 hr
Apr 3, 3:55 AM CDTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 12 more24 hr

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.